PDA

View Full Version : Tapering down on Olanzapine



aprilmoon
28-04-15, 18:27
Does anyone have any experience in tapering down on this?

aprilmoon
30-04-15, 19:34
Anyone?

nicola1980
30-04-15, 20:48
Hi i tapered down from 5mg to 2.5mg, this was my 2nd time at reducing as I failed the 1st time as I felt awful, really shaky, anxiety high and bad nausea but this 2nd time I tried I was determined to do it as apparently it's not a good med to be on longtime even low doses due to its health risks and the only side effect I got was quite bad nausea, when I looked this up it is a common withdrawal symptom of olanzapine, it wasn't pleasant but I kept at it and I'm hoping to come off altogether soon but think I will do it slower and half the 2.5mg pills. Olanzapine is very good but I don't think people actually realise how potent it actually is even in small doses so I'll be glad to be rid of it to be honest. Good luck XX

Gee-SP
30-04-15, 20:54
Hi April, is it ok to message you as I have a lot of experience with this medication?

nicola1980
30-04-15, 20:58
I'd be interested to hear from you if you've successfully come off olanzapine?

Gee-SP
30-04-15, 21:00
Would it be ok to pm you?

nicola1980
30-04-15, 21:12
Yep that's fine, thanks.

---------- Post added at 21:12 ---------- Previous post was at 21:07 ----------

Sorry Aprilmoon for hijacking your thread :blush: olanzapine withdrawal can be done and I feel no different now being on 2.5mg than when I was on 5mg apart from I've lost 11lb lol XX

aprilmoon
30-04-15, 21:52
Yes that's fine Gee :)

---------- Post added at 21:52 ---------- Previous post was at 21:17 ----------

Hi Nichola
That's good to know that you don't feel much different on the 2.5.
Also about the weight loss :yes
Have you been eating the same to get the loss or have you been cutting down as well?
I didn't know about the bad effects of long term use,what are they?
Thanks :)

nicola1980
30-04-15, 22:02
I've actually joined slimming world to shift the extra weight the olanzapine has made me put on, I've never had a problem with my weight before this med, I've got another 7lb to go until I'm back to my normal weight, it's also caused me to have high cholesterol and I'm only 35!! And I'm constantly weeing which you have to be careful of as olanzapine can cause diabetes. It really is a potent little pill and you think it's fine cause your on a low dose but that's not the case, it acts as an anti physcotic at whatever dose your on XX

---------- Post added at 22:02 ---------- Previous post was at 21:59 ----------

Just taper down very slowly, ask for some 2.5mg tablets and then just cut them in half and do it that way and then you shouldn't get too many withdrawals but honestly I feel exactly the same on 2.5mg so I think it's my ven that's properly kicked in now and the olanzapine isn't really doing much but I'm nervous to reduce again XX

aprilmoon
30-04-15, 22:26
I think we're both on the same dose of Ven arnt we 187.5?
I don't think I'll do anything about reducing that until I've got to grips with the Olanzapine :wacko::)

nicola1980
01-05-15, 06:12
Yep im on 187.5mg of ven and have absolutely no intention of lowering anytime soon, i tried to in December and crashed bigtime so I'm sticking with the ven for the long haul XX

MyNameIsTerry
04-06-15, 06:12
Gregcool is just starting to reduce his on the GAD board. Maybe some support is possible between you all?

SADnomore
04-06-15, 06:42
Hi, all,

Just wanted to offer my support to Aprilmoon, hang in there hun! I can't remember whether you have tried Trazodone, didn't like/can't manage it, or what, but I am still finding it effective at 50 mg. Some take 25. Am doing really well on this plus ven still, lowered now to 75 mg for summer.

As for the discontinuation misery, amongst the reviews and unofficial research I have done, antihistamines are recommended to help ease symptoms from withdrawal of these meds, since some of the receptors are the same, if that makes sense. In other words, some of the nastiness is due to the removal of the antihistamine-like effects of the drugs, coincidental though they are. You may wind up having bad flu-like symptoms, including severe body aches. I get these whenever I forget to take my ven, lol! Therefore, temporary bridging in of antihistamines is meant to help with giving these receptors what they are craving. Antihistamines do have a common side effect of drowsiness, of course, and this should help against the anxiety and insomnia. Check with your pharmacist (chemist) when you pick them up.

Good luck, sweetie, you'll get there! Big hugs! :bighug1:
Marie xx

dedalus
29-02-16, 19:52
Does anyone have any experience in tapering down on this?

I am currently trying to taper down on olanzapine. I have been taking 7.5mg (2.5mg am and 5mg pm) for about 6 months and I am not happy about the weight gain. And I have other concerns.

Anyway, I have learned on another forum that the safest was to taper off most psychiatric drugs is by reducing by 10% of the current dose every four weeks or so. That way discontinuation symptoms can be hopefully avoided. It's a long haul though.

For example, if you were taking 100mg of drug X then you would reduce to 90mg and stay there for 4 weeks. Then, down to 81mg for 4 weeks, 73mgs and so on. It's an exponential decay.

Some people may find that they can taper off more rapidly. I'm not advocating this by the way. However if, for whatever reason, you have decided that you want off some drug or other then the 4 week/10% approach seems to be the safest. You should probably discuss it with your doctor also.

To get accurate doses when cutting tablets it would require investing in a very sensitive weighing scales. They can be purchased fairly cheaply on Amazon.

MyNameIsTerry
02-03-16, 09:06
To get accurate doses when cutting tablets it would require investing in a very sensitive weighing scales. They can be purchased fairly cheaply on Amazon.

Yep, a couple of quid of Ebay for a jewellery scale. I've got one that measures 0.01-200g.

You are going to be getting some tiny pieces with that 10% method. Any crushing will likely be impacting on your method so you will be needing a very thin sharp blade. Are you using a Stanley knife or something?

Not all meds can be cut, but I known Olanzapine can be. I guess you are having to weigh the pill first but how much of that overall weight is fillers & binders too? Since it's homogenised at least you can still do the 10% reduction but wouldn't it be 10% of the pill weight since the drug dosage will be lower than this?

dedalus
02-03-16, 23:34
Since it's homogenised at least you can still do the 10% reduction but wouldn't it be 10% of the pill weight since the drug dosage will be lower than this?

Yes indeed. I would base the dosage on the weight of the pill.